Real Analysis Exchange

A Few Results on Archimedean Sets

Keith Neu

Full-text: Open access

Abstract

In a 1990 paper by R. Mabry, it is shown that for any constant $a\in \left(0,1\right)$ there exist sets $A$ on the real line with the property that for any bounded interval $I$, $\displaystyle\frac{\mu(A\bigcap I)}{\mu(I)}=a$, where $\mu$ is any Banach measure. \noindent Many of the constructed sets are Archimedean sets, which are sets that satisfy $A+t=A$ for densely many $t\in {\mathbb{R}}$. In that paper it is shown that if $A$ is an arbitrary Archimedean set, then for a fixed, $\mu$, $\displaystyle\frac{\mu(A\bigcap I)}{\mu(I)}$ is constant. (This constant is called the $\mu$-shade of $A$ and is denoted ${\rm sh}_{\mu}A$.) A problem is then proposed: For any Archimedean set $A$, any fixed Banach measure $\mu$, and any number $b$ between $0$ and ${\rm sh}_{\mu}A$, does there exist a subset $B$ of $A$ such that $\displaystyle\frac{\mu(B\bigcap I)}{\mu(I)}=b$ for any bounded interval $I$? In this paper, we partially answer this question. We also derive a lower bound formula for the $\mu$-shade of the difference set of an arbitrary Archimedean set. Finally, we generalize an intersection result from Mabry's original paper.

Article information

Source
Real Anal. Exchange Volume 34, Number 1 (2008), 157-170.

Dates
First available in Project Euclid: 19 May 2009

Permanent link to this document
http://projecteuclid.org/euclid.rae/1242738928

Zentralblatt MATH identifier
05578222

Mathematical Reviews number (MathSciNet)
MR2527130

Subjects
Primary: 28A12: Contents, measures, outer measures, capacities

Keywords
Archimedean set Banach measure measure, shading nonmeasurable set translation invariant

Citation

Neu, Keith. A Few Results on Archimedean Sets. Real Anal. Exchange 34 (2008), no. 1, 157--170. http://projecteuclid.org/euclid.rae/1242738928.


Export citation

References

  • H. G. Kellerer, Non measurable partitions of the real line, Adv. Math., 10 (1973), 172–176.
  • A. B. Kharazishvili, Applications of point set theory in real analysis, Kluwer Acad. Publ., Dordrecht, 1998.
  • A. B. Kharazishvili, Some remarks on density points and the uniqueness property for invariant extensions of the Lebesgue measure, Acta Univ. Carolin. Math. Phys., 35(2) (1994), 33–39.
  • R. D. Mabry, Sets which are well-distributed and invariant relative to all isometry invariant total extensions of Lebesgue measure, Real Anal. Exchange, 16(2) (1990-91), 425–459.
  • I. Niven, H. S. Zuckerman and H. L. Montgomery, An introduction to the theory of numbers, Fifth edition, Wiley, New York, 1991.
  • A. Simoson, On two halves being two wholes, Amer. Math. Monthly 91(3) (1984), 190–193.
  • S. Wagon, The Banach-Tarski paradox, Cambridge Univ. Press, Cambridge, 1985.